Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 244, NWS Blacksburg, VA

September 27, 2003Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 27, 2003, 8:04 PM EDT for Pittsylvania County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2003, 8:04 PM EDT (00:04 UTC)
Expired
Sep 27, 2003, 8:30 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 280004
SVRRNK
VAC143-280030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT SAT SEP 27 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 830 PM EDT.

* AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MT AIRY...MOVING          
  NORTHEAST AT 25 MPH.

* SOME LOCATIONS THREATENED THROUGH 830 PM EDT INCLUDE CHALK LEVEL   
  AND JAVA...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A 
VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3682 7932 3679 7917 3705 7911 3712 7926

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:30 PM EDT, 5 hours 34 minutes earlier.

Area forecast discussion, Sep 27, 2:30 PM EDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FFA
NATIONAL WEATHER SERVICE BLACKSBURG, VA
230 PM EDT SAT SEP 27 2003

SHORT TERM...
FRONT SLOWER THAN PREVIOUSLY PROGGED AND WILL TAKE MUCH OF THE NIGHT
TO CROSS THE ENTIRE CWA.  AHEAD OF THE FRONT SHRA/TSRA LIKELY FROM
THE FOOHTILLS WESTWARD WITH OCCURRENCE DURING FAVORABLE TIME OF
DAY.  EXPECTING AT LEAST SCATTERED CONVECTION TO CONTINUE INTO THE
PIEDMONT THIS EVENING...BUT SHOULD BE WEAKENING IN INTENSITY AND
COVERAGE WITH LOSS OF DAYTIME HEATING. WILL CONT THE FFA FOR
ROCKBRIDGE AND AMHERST COUNTIES THROUGH MIDNIGHT WHERE FFG OF 1.5 IN
AN HOUR AND RECENT FLOODING MAKES THEM SUSCEPTIBLE.

SUNDAY STRONG CAA TAKING PLACE WITH INCREASING LOW LEVEL MOISTURE
INTO THE WESTERN UPSLOPE COUNTIES.  HAVE REINTRODUCED CHC SHOWERS IN
FAVORED LOCATIONS FOR THE AFTERNOON.  EXPECTING A VERY WIDE RANGE IN
TEMPS WITH 50S IN THE WEST WITH CLOUDS TO 70S IN THE EAST WITH
STRONG DOWNSLOPING AND SUNSHINE.
SPN

LONGER TERM...
STRONG CAA CONTINUES INTO SUN NIGHT. GFS IS A LITTLE WARMER...AND
ETA  A LITTLE COLDER...THAN MODEL RUNS YESTERDAY. BOTH BRING AROUND
ZERO AT 850 MBS INTO THE MTNS...WITH PLENTY OF LL MOISTURE.
HOWEVER...LL WINDS ARE MORE WESTERLY LATE SUN NIGHT- NOT THE BEST
UPSLOPE. DECIDED TO EXTEND THE SLIGHT CHC RW- THRU THE NIGHT IN
UPLSOPE AREAS THOUGH. MOS LOWS FROM THE UPPER 30S MTNS TO M-U 40S
PIEDMONT LOOK GOOD. LOOKS LIKE CLOUDS WILL HANG ON IN UPSLOPE AREAS
THRU THE DAY MONDAY...AND WITH THE FAIRLY STRONG CAA...MAX TEMPS HAD
TO BE LOWERED. HIGHS MONDAY WILL BE ABOUT 15 DEGS BELOW NORMAL.

HIGH PRS BUILDS INTO THE SRN APPLNS TOWARD TUE MORN. LOOKS NOW LIKE
THE TIMING WILL NOT PROVIDE VERY GOOD RADIATION CONDS...SO LESS OF A
THREAT OF FROST/FREEZE. HAVE KEPT LOWS ABOUT THE SAME IN THE MTNS-
MID 30S MOST AREAS.

TIMING OF NEXT FNT IS A LITTLE SLOWER...BUT THE GFS SHOWS AN AREA OF
LIGHT PCPN AHEAD OF A DIGGING VORT MAX AND THE BULK OF THIS PCPN IN
THE MTNS LATE TUE NIGHT/WED MORN. ONCE AGAIN...STRONG CAA BEHIND
THIS FNT WED NIGHT INTO THU. HAVE DISCOUNTED THE GFS 850 MB TEMPS OF
-6C IN THE WV MTNS...BUT DID LOWERE TEMPS CONSIDERABLY.
JJ

FCSTID =    6
ROA   57  71  46  63 /  60  10  10  10
LYH   59  73  45  65 /  60  10  10  10
DAN   61  77  48  68 /  50  20  10  10
BLF   49  56  39  50 /  60  20  30  10
LWB   48  56  39  48 /  60  20  30  10
BCB   52  65  41  56 /  60  10  10  10
TNB   51  63  39  53 /  60  10  10  10

.RNK...
NC...NONE.
VA...FLOOD WATCH FO VAZ024-035.
WV...NONE.
Hazardous weather outlook, Sep 27, 4:35 AM EDT, 15 hours 29 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 AM EDT SAT SEP 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY-TONIGHT

A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA TONIGHT. SHOWERS
AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT ACROSS THE REGION
THROUGH THIS EVENING. SOME OF THESE STORMS HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS AND SOME HAIL. PLEASE REFER TO THE SEVERE
WEATHER OUTLOOK...WBCSPSRNK...FOR MORE INFORMATION ON THIS
DEVELOPING WEATHER SITUATION. THIS PRODUCT CAN BE VIEWED ON THE
BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Sep 27, 2:22 PM EDT, 5 hours 42 minutes before
VAZ014-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT SAT SEP 27 2003

SHOWERS AND SCATTERED THUNDERSTORMS WITH A FEW CLOUD TO GROUND
LIGHTNING STRIKES WILL TRACK ACROSS NORTHERN MONTGOMERY COUNTY
THROUGH 3 PM. LOCATIONS SUCH AS PRICES FORK...BLACKSBURG...AND
MCDONALDS MILL WILL BE AFFECTED BY THESE STORMS.

NOGUEIRA
Special weather statement, Sep 27, 4:15 PM EDT, 3 hours 49 minutes before
NCZ001-002-018-VAZ007-009>020-WVZ042>045-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT SAT SEP 27 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA...

AT 415 PM...RADAR SHOWED NUMEROUS THUNDERSTORMS MOVING NORTHEASTWARD
THROUGH THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST
VIRGINIA...AND SOUTHEAST WEST VIRGINIA. THESE STORMS WERE PRODUCING
RAINFALL OF 1 TO 2 INCHES IN AN HOUR. THIS WILL LIKELY CAUSE SOME
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS A
POTENTIAL FOR SOME LOCATIONS TO RECEIVE AROUND 3 INCHES OF RAIN IF
STORMS MOVE REPEATEDLY OVER THE SAME AREA. THIS COULD CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS...AND LOCALIZED FLOODING. IN
ADDITION...IN ANY URBAN AREAS THAT THESE STORMS PASS THROUGH...
THERE WILL BE MINOR STREET FLOODING.

IN ADDITION TO THE HEAVY RAIN...A FEW OF THESE STORMS WILL HAVE
FREQUENT DANGEROUS LIGHTNING STRIKES...AND MAY HAVE WIND GUSTS TO
40 MPH. THE STRONGEST STORMS THROUGH 5:30 PM WILL BE OVER THE
GREENBRIER VALLEY OF WEST VIRGINIA...AND INTO THE ALLEGHANY HIGHLANDS
OF VIRGINIA.

MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN
VISIBILITY IN THE HEAVY SHOWERS...AND WATCH FOR FLOODED ROADWAYS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

JJ
Special weather statement, Sep 27, 5:30 PM EDT, 2 hours 34 minutes before
NCZ001>004-018>020-VAZ010>020-022>024-032>035-043-WVZ044-045-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT SAT SEP 27 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA...

AT 5:30 PM...RADAR SHOWED NUMEROUS THUNDERSTORMS CONTINUE TO MOVE
SLOWLY EASTWARD THROUGH THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...
SOUTHWEST VIRGINIA...AND EXTREME SOUTHEAST WEST VIRGINIA. THESE
STORMS ARE BEGINNING TO MOVE INTO THE FOOTHILLS OF THE BLUE
RIDGE AS WELL.  THE STORMS WERE PRODUCING RAINFALL OF 1 TO 2 INCHES
IN AN HOUR FOR MANY LOCATIONS. THIS WILL CAUSE SOME MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS A POTENTIAL
FOR SOME LOCATIONS TO RECEIVE AROUND 3 INCHES OF RAIN IF STORMS MOVE
REPEATEDLY OVER THE SAME AREA. THIS COULD CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS...AND LOCALIZED FLOODING. IN ADDITION...IN ANY
URBAN AREAS THAT THESE STORMS PASS THROUGH...THERE WILL BE MINOR
STREET FLOODING.

IN ADDITION TO THE HEAVY RAIN...SOME OF THESE STORMS CONTINUE HAVE
FREQUENT DANGEROUS LIGHTNING STRIKES...AND MAY HAVE WIND GUSTS OF
30 TO 40 MPH. THE STRONGEST STORMS THROUGH 7:00 PM WILL BE ALONG
THE BLUE RIDGE...FROM THE WILKESBORO AREA...NORTHEAST THROUGH MOUNT
AIRY...MEADOWS OF DAN...THE ROANOKE VALLEY...AND INTO THE
SOUTHERN SHENANDOAH VALLEY.

MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN
VISIBILITY IN THE HEAVY SHOWERS...AND WATCH FOR FLOODED ROADWAYS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

JJ
Local storm report, Sep 27, 6:41 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT SAT SEP 27 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    5N EAGLE ROCK             VA   WIND DAMAGE
09/27/03   BOTETOURT                      TREES DOWN BLOCKING US
                                          HWY 220.
Special weather statement, Sep 27, 6:45 PM EDT, 1 hour 19 minutes before
NCZ003>005-019-020-VAZ022>024-032>035-043>047-280015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT SAT SEP 27 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA...

AT 6:45 PM...RADAR SHOWED A LINE OF THUNDERSTORMS MOVING SLOWLY
EASTWARD OFF THE BLUE RIDGE MOUNTAINS OF NORTHWEST NORTH CAROLINA
AND SOUTHWEST VIRGINIA. THE STORMS WERE PRODUCING RAINFALL OF 1 TO
2 INCHES IN AN HOUR FOR MANY LOCATIONS. THIS WILL CAUSE SOME MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS A POTENTIAL
FOR SOME LOCATIONS TO RECEIVE AROUND 3 INCHES OF RAIN IF STORMS MOVE
REPEATEDLY OVER THE SAME AREA. THIS COULD CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS...AND LOCALIZED FLOODING. IN ADDITION...IN ANY
URBAN AREAS THAT THESE STORMS PASS THROUGH...THERE WILL BE MINOR
STREET FLOODING.

IN ADDITION TO THE HEAVY RAIN...SOME OF THESE STORMS CONTINUE HAVE
FREQUENT DANGEROUS LIGHTNING STRIKES...AND MAY HAVE WIND GUSTS OF
30 TO 40 MPH. THIS WIND MAY BE STRONG ENOUGH TO DOWN TREES WHERE
THE GROUND IS SATURATED. THE STRONGEST STORMS THROUGH 8:00 PM WILL BE
IN THE FOOTHILLS OF THE BLUE RIDGE...GENERALLY FROM THE MARTINSVILLE
AREA...NORTHEAST THROUGH THE SMITH MOUNTAIN LAKE AND LYNCHBURG AND
AMHERST AREAS.

MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN
VISIBILITY IN THE HEAVY SHOWERS...AND WATCH FOR FLOODED ROADWAYS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

JJ

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.